Format

Send to

Choose Destination
Acta Dermatovenerol Croat. 2009;17(2):123-6.

Minocycline-induced skin pigmentation: an update.

Author information

1
Dermatology, New Jersey Medical School, Newark, NJ 07103-2714, USA.

Abstract

Minocycline is a commonly used antibiotic for long-term treatment of acne vulgaris. A well-documented and cosmetically dis-pleasing side effect is skin pigmentation. Three distinct types occur: Type I, blue-black/grey pigment on the face in areas of scarring or inflammation associated with acne; type II, blue-grey pigment on normal skin on the shins and forearms; type III, diffuse muddy-brown discoloration in areas of sun exposure. Types I and II stain for iron and melanin extracellularly and within macrophages in the dermis. Type III shows nonspecific increased melanin in basal keratinocytes and dermal melanophages staining for melanin only. The etiology of this pigmentation is unknown, but may be related to polymerized reactive metabolites, insoluble chelation products, and lengthy treatment durations of minocycline compared to other tetracyclines. Types I and II tend to resolve slowly over time, whereas type III persists indefinitely. Treatment involves early recognition, discontinuation of the drug, sun protection, and laser for persistent pigmentation.

PMID:
19595269
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center